Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 698, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 12, 2003, 5:49 PM CDT for Jefferson County, Oklahoma; Clay County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2003, 5:49 PM CDT (22:49 UTC)
- Expired
- Aug 12, 2003, 6:25 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Jefferson County, OK, Clay County, TX
The radar
The Altus AFB radar (KFDR), 105 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 10.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1332 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 122249
SVROKC
OKC067-TXC077-122325-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT TUE AUG 12 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CLAY COUNTY IN NORTHERN TEXAS
JEFFERSON COUNTY IN SOUTHERN OKLAHOMA
* UNTIL 625 PM CDT
* AT 547 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
MILES EAST OF SUGDEN...MOVING SOUTHWEST AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE ADDINGTON...BYERS...PETROLIA...
RYAN...SUGDEN AND WAURIKA
HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 70 MPH ARE LIKELY.
LAT...LON 3403 9771 3428 9790 3403 9829 3368 9799
3387 9798
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:30 PM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 12, 2:30 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 230 PM CDT TUE AUG 12 2003 WILL LET LATEST MESOANALYSIS OF RADAR/SATELLITE/RUC HELP DETERMINE WHERE BEST TO INCLUDE LOW POPS FOR TONIGHT...HOWEVER BELIEVE NORTHWEST OKLAHOMA WILL HAVE THE SMALLEST CHANCE WHILE SOUTHEAST OKLAHOMA HAS THE HIGHEST CHANCE...BASED LARGELY ON TRACK OF SHORTWAVE TROUGH OVER NE OKLAHOMA AT THIS TIME. MOST TSRA WILL OCCUR LATE THIS AFTERNOON AND EARLY EVENING...BUT AS THE NIGHT PROGRESSES...COULD SEE ADDITIONAL SHRA DEVELOP OVER SOUTHCENTRAL AND SE OKLAHOMA AS MID LEVEL MOISTURE AND ASCENT INCREASE. LATEST COMPUTER MODELS ARE MORE IN LINE WITH EACH OTHER WITH REGARD TO TRACK OF MID/UPPER LOW AND SPATIAL PATTERN OF QPF. DEEPENING MOISTURE IN THE MID LEVELS MAY CONTRIBUTE TO GREATER CLOUD COVER AND DEVELOPMENT OF SCATTERED SHRA/ISOLATED TSRA FOR SOUTHERN AREAS BY THE END OF THE DAY WEDNESDAY. LOW THEN CONTINUES WESTWARD WITH LOW POPS CONTINUING OVER THE SOUTHWEST WEDNESDAY NIGHT AND THURSDAY. POPS THEN DISAPPEAR FROM THE AREA BY EARLY SATURDAY AS TRACK OF LOW TAKES IT COMPLETELY WEST OF THE AREA. LOW EVENTUALLY IS EXPECTED TO BE PULLED NORTH OR NORTHEASTWARD AS THE MID LATITUDE WESTERLIES INCREASE NEAR THE CANADIAN BORDER. EVEN IF LOW NEARS THE AREA BY LATE IN THE WEEKEND OR EARLY NEXT WEEK...IT LIKELY WILL HAVE WEAKENED CONSIDERABLY. OKC 65 88 67 89 / 20 20 20 10 HBR 63 89 65 89 / 20 20 30 20 SPS 66 89 67 91 / 20 40 30 20 GAG 58 88 60 88 / 10 20 10 20 PNC 65 89 66 88 / 20 20 0 5 DUA 67 87 68 91 / 30 40 30 10 .OUN... OK...NONE. TX...NONE. JAMES
Hazardous weather outlook, Aug 12, 12:01 PM CDT, 5 hours 48 minutes before
OKZ004>048-050>052-TXZ083>090-131200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 12 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF EASTERN AND SOUTH CENTRAL OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS SOUTHEAST OF A LINE FROM RYAN...TO PAULS
VALLEY...TO CUSHING.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 4 PM
AND 9 PM.
RECOMMENDED ACTIONS...
EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR
POSSIBLE SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON THROUGH
THIS EVENING.
DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL BECOME BETTER ORGANIZED OVER
EXTREME EASTERN TEXAS THIS AFTERNOON...AND WILL BEGIN DRIFTING WEST
TOWARD THE BIG BEND AREA OF SOUTHWEST TEXAS TONIGHT AND WEDNESDAY. A
DISTURBANCE ROTATING AROUND THE NORTH SIDE OF THIS SYSTEM WILL MOVE
SOUTHWEST ACROSS OKLAHOMA THIS AFTERNOON. LOW LEVELS ARE A LITTLE
DRIER AND LESS HOT TODAY AS COMPARED TO RECENT DAYS...MAINLY DUE TO
NORTHEAST WINDS BRINGING A COOLER AIR MASS SLOWLY INTO THE AREA.
DAYTIME HEATING WILL DESTABILIZE THE LOWER LEVELS AGAIN THIS
AFTERNOON...BUT MAXIMUM INSTABILITY IS NOT EXPECTED TO BE AS GREAT
AS IT WAS ON MONDAY. RELATIVELY COOL MID LEVEL AIR...ASSOCIATED WITH
BOTH THE LOW OVER EAST TEXAS AND THE DISTURBANCE MOVING ACROSS
OKLAHOMA...WILL RESULT IN LITTLE OR NO CAP BY LATE AFTERNOON ACROSS
THE SLIGHT RISK AREA.
CLOUDS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE BY MID
TO LATE AFTERNOON...MAINLY ACROSS EASTERN AND SOUTH CENTRAL
OKLAHOMA. VERTICAL WIND SHEAR WILL BE STRONG AT UPPER LEVELS ACROSS
CENTRAL OKLAHOMA...DUE TO A STRONG NORTH TO NORTHEASTERLY FLOW AT
AROUND 60 MPH. BUT OTHERWISE...LOW AND MID LEVEL WIND SHEAR IS
EXPECTED TO BE RATHER WEAK THROUGH THIS EVENING. THESE CONDITIONS
FAVOR THE DEVELOPMENT OF RELATIVELY SHORT-LIVED PULSE-TYPE
THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME SEVERE BRIEFLY IN
THE SLIGHT RISK AREA...WITH LARGE HAIL THE MAIN CONCERN. STORMS WIL
LIKELY WEAKEN QUICKLY AFTER SUNSET...AS LOW LEVELS STABILIZE AGAIN
AND THE DISTURBANCE MOVING ACROSS OKLAHOMA PASSES TO THE SOUTHWEST
INTO CENTRAL TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH SATURDAY AS THE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
MOVE SLOWLY WEST ACROSS THE SOUTHERN PLAINS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.
24In the hours before
Special weather statement, Aug 12, 3:06 PM CDT, 2 hours 43 minutes before
OKZ043-048-122030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 306 PM CDT TUE AUG 12 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA AND COAL COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF WARDVILLE AT 306 PM CDT...MOVING SOUTH SOUTHWEST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. PEOPLE IN ATOKA AND COAL COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. 24
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 6:26 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 49 min |
| Aug 12, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.